MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 25MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 25MM; STAPLE, IMPLANTABLE
Catalog Number ECS25B
Medical Device Problem Codes Failure to Fire (2610); Firing Problem (4011)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent 3/31/2025.D4 batch # unk.H6: health effect ¿ clinical code gastrointestinal system (e10).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.B3: only event year known: 2025.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Additional information was requested, and the following was obtained: what was the location of the red safety prior to firing the device? was the colostomy due to the device not firing? was there an attempt to use a second device? what troubleshooting steps were used prior to conversion to the colostomy? what difficulties were encountered during the sequence of event? was this a permanent or diverting colostomy? how low was the anastomosis? what is the product code? what were the indications for surgery? what surgical procedure was performed? did the patient receive any preoperative chemotherapy or radiation? were there any issues experienced with the device in the initial surgical procedure? what healthcare professional fired the device and what is his/her experience with the device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? was the device difficult to close? was the device difficult to fire? how may counter-clockwise revolutions of the adjusting knob were used to open the device? did the healthcare professional receive audible & tactile feedback when firing the device? were the donuts inspected? if so, please describe.Was a complete transection of the white breakaway washer visually confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.What is the current status of the patient? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a colon resection procedure that the device did not fire.No further information was provided to the rep.The patient ended with an unplanned colostomy.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/1/2025.Corrected data: d1, d4.Additional information was requested, and the following was obtained: what was the location of the red safety prior to firing the device? was the colostomy due to the device not firing? yes.Surgeon says it cut and didn't staple was there an attempt to use a second device? no what troubleshooting steps were used prior to conversion to the colostomy? unknown what difficulties were encountered during the sequence of event? surgeon said the ecs seemed "hard to fire".Was this a permanent or diverting colostomy? diverting.How low was the anastomosis? not complete.No staples were deployed per the surgeon what is the product code? ecs25b.What were the indications for surgery? unknown.What surgical procedure was performed? unknown.Did the patient receive any preoperative chemotherapy or radiation? unknown were there any issues experienced with the device in the initial surgical procedure? surgeon said it seemed hard to fire.What healthcare professional fired the device and what is his/her experience with the device? the surgeon.Where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? unknown but there were in the green.Did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? unknown.Was the device difficult to close? unknown.Was the device difficult to fire? yes.How may counter-clockwise revolutions of the adjusting knob were used to open the device? unknown.Did the healthcare professional receive audible & tactile feedback when firing the device? unknown.Were the donuts inspected? if so, please describe.No was a complete transection of the white breakaway washer visually confirmed? unknown were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.Staples weren't fired per the surgeon.What is the current status of the patient? unknown.
 
Additional Manufacturer Narrative
(b)(4).Date sent 4/21/2025.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Additional Manufacturer Narrative
(b)(4).Date sent 4/23/2025.D4 batch #976c61.Corrected data d4: udi#.Investigation summary- the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.The analysis results found that the ecs25b device arrived with no apparent damage with the anvil and washer missing.There were only three partially formed staples present in the pockets and also, dents were observed on the safety.It appears that an attempt was made to fire the device with the safety engaged.It should be notice that to fire the device, draw the red safety back toward the adjusting knob until it seats into the body of the device.If the safety cannot be released, the device is not in the safe firing range.Also, if the firing sequence is not fully completed (the firing handle reaches its stopping point, and the firing trigger is parallel to the instrument handle) staples could be partially deployed.Please reference the instruction for use for more information.The device was reloaded with staples and tested with a test anvil and washer for functionality; the device formed all the staples, as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.The event reported was confirmed and it is related to improper use of the device.Please reference the instructions for use for additional information.It should be noted that as part of our quality process, each device is visually inspected and functionally tested during manufacturing to ensure the device meets the required specifications prior to shipment.A manufacturing record evaluation was performed for the finished device batch number 976c61, and no non-conformances related to the reported complaint condition were identified.

Brand Name
CIRCULAR MECH XL SEAL 25MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key21730817
Report Number3005075853-2025-02340
Device Sequence Number4007443
Product Code GDW
UDI-Device Identifier10705036022923
UDI-Public(01)10705036022923(17)290430(10)976C61
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECS25B
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/18/2025
Supplement Date Received by Manufacturer03/31/2025
04/14/2025
04/14/2025
Initial Report FDA Received Date03/31/2025
Supplement Report FDA Received Date04/01/2025
04/21/2025
04/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown